Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie

IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2018: 1.55

See all formats and pricing
More options …
Volume 2008, Issue 617


The stable mapping class group of simply connected 4-manifolds

Jeffrey Giansiracusa
  • I.H.E.S., Le Bois-Marie, 35 Rue de Chartres, 91440 Bures-sur-Yvette, France. e-mail: giansira@maths.ox.ac.uk
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2008-05-13 | DOI: https://doi.org/10.1515/CRELLE.2008.031


We consider mapping class groups Г(M) = π0 Diff(M fix ∂M) of smooth compact simply connected oriented 4-manifolds M bounded by a collection of 3-spheres. We show that if M contains ℂP 2 or as a connected summand then all Dehn twists around 3-spheres are trivial, and furthermore, Г(M) is independent of the number of boundary components. By repackaging classical results in surgery and handlebody theory from Wall, Kreck and Quinn, we show that the natural homomorphism from the mapping class group to the group of automorphisms of the intersection form becomes an isomorphism after stabilization with respect to connected sum with . We next consider the 3+1 dimensional cobordism 2-category of 3-spheres, 4-manifolds (as above) and enriched with isotopy classes of diffeomorphisms as 2-morphisms. We identify the homotopy type of the classifying space of this category as the Hermitian algebraic K-theory of the integers. We also comment on versions of these results for simply connected spin 4-manifolds. Finally, we observe that a related 4-manifold operad detects infinite loop spaces.

About the article

Received: 2006-12-18

Revised: 2007-03-16

Published Online: 2008-05-13

Published in Print: 2008-04-01

Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2008, Issue 617, Pages 215–235, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/CRELLE.2008.031.

Export Citation

Comments (0)

Please log in or register to comment.
Log in